Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


mitochondrial toxicity- what is it
Jun 17, 2001

Hi, Im taking 3tc, sustivia, and abacavir. Im experiencing lypo- who isnt it seems. What is mitochondrial toxicity and what caused it. Am I taking any medications which may contribute to it, and if so, some suggestions as to what else I might take.

Thanks

Michael

Response from Dr. Henry

Lipodystrophy is not precisely defined but includes issues related to fat distribution (too much in some areas and loss of fat in others) and increases in blood fat levels. Some of those conditions are seen in the general population. Lipodystrophy in the setting of HIV has been associated with aging, time with HIV, good response to treatment (viral suppression and good CD4 recovery), and certain drugs. None of the drugs you are on are usually considered the worst offenders. The cause of lipodystrophy is thus not clear. Mitochondrial toxicity refers to disruption of the function of mitocondria by drugs such as nucleosides reverse transcriptase inhibitors (such as the 3TC and abacavir you are on). Mitochondria are intracellular organs that are crucial for cell function and energy generation. No intervention has beens shown to consistentlyh prevent mitochondrial damage (though vitamins B1,B2, vit E, co-enzyme Q, L-carnitine and others have been tried with anecdotal success). We have much to learn about these conditions. Your current regimen is one that hasn't been associated with high levels of mitochondrial damage or lipodystrophy. KH



Previous
is hiv-antibody test paper 100 safe?
Next
Horny Goat Weed

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement